Alert archive / Michigan / Special Weather Statements in 2016
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Mar 15, 2016, 11:21 PM EDT for 7 counties in Michigan. It was in force for 84 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2016, 11:21 PM EDT (03:21 UTC)
- Expired
- Mar 16, 2016, 12:45 AM EDT
- In force
- 84 min
- Issued by
- NWS Grand Rapids, MI
Counties Barry County, MI, Calhoun County, MI, Eaton County, MI, Ingham County, MI, Jackson County, MI, Kent County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 42 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 12:21 AM EDT | HAIL 0.25 | Grand Rapids, MI | PEA SIZE HAIL WITH GUSTS TO AROUND 30 MPH |
| Mar 16, 12:28 AM EDT | HAIL 0.25 | 3 Ene Kentwood, MI | |
| Mar 16, 12:28 AM EDT | HAIL 0.5 | Coopersville, MI | |
| Mar 16, 12:30 AM EDT | HAIL 0.25 | Coopersville, MI | |
| Mar 16, 12:40 AM EDT | HAIL 0.25 | Lowell, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
277
WWUS83 KGRR 160321
SPSGRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1121 PM EDT TUE MAR 15 2016
MIZ050-056>059-064>067-072>074-160445-
INGHAM MI-EATON MI-CLINTON MI-IONIA MI-BARRY MI-KENT MI-JACKSON MI-
KALAMAZOO MI-ALLEGAN MI-OTTAWA MI-MUSKEGON MI-CALHOUN MI-
1121 PM EDT TUE MAR 15 2016
...SIGNIFICANT WEATHER ADVISORY...
A LINE OF THUNDERSTORMS ARE DEVELOPING OVER SOUTHWEST LOWER MICHIGAN
BETWEEN SOUTH HAVEN AND BATTLE CREEK THESE STORMS ARE EXPECTED TO
MOVE TO THE NORTHEAST AT 20 MPH THROUGH MIDNIGHT.
THE FOLLOWING THREATS WILL BE POSSIBLE WHEN THESE STORMS DEVELOP...
WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS... PEA SIZED
HAIL... FREQUENT DEADLY CLOUD TO GROUND LIGHTNING... AND VERY HEAVY
DOWNPOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THUNDER ROARS...GO INDOORS. ALLOW 30 MINUTES OF TIME BEFORE
RESUMING OUTDOOR ACTIVITIES. PLEASE REPORT ANY OBSERVED DAMAGE TO
YOUR LOCAL LAW ENFORCEMENT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4207 8502 4238 8576 4242 8576 4242 8584
4258 8623 4286 8621 4312 8627 4323 8574
4254 8415 4208 8413
TIME...MOT...LOC 0318Z 258DEG 35KT 4296 8693 4205 8485
$$
04What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Mar 15, 9:07 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 15, 9:07 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
907 PM EDT TUE MAR 15 2016
LATEST UPDATE...
UPDATE
.SYNOPSIS...
ISSUED AT 330 PM EDT TUE MAR 15 2016
A DEVELOPING DEEP LOW PRESSURE SYSTEM WILL SWEEP SHOWERS AND
THUNDERSTORMS THROUGH SOUTHWEST LOWER MICHIGAN TONIGHT. SOME OF THE
STORMS IN THE FAR SOUTHWEST CORNER OF THE LOWER PENINSULA MAY
CONTAIN HAIL AND STRONG WINDS TONIGHT. THE LOW ITSELF WILL PRODUCE
WIDESPREAD STRONG WINDS ON WEDNESDAY WHEN MANY AREAS WILL SEE WIND
GUSTS IN THE 40 TO 50 MPH RANGE. COOLER WEATHER WILL FILTER IN
BEHIND THIS MID WEEK SYSTEM WITH HIGHS MIGRATING BACK TO THE 40S FOR
THURSDAY AND FRIDAY.
&&
.UPDATE...
ISSUED AT 901 PM EDT TUE MAR 15 2016
WATCHING CONVECTION UPSTREAM OVER ILLINOIS. SPC MESOANALYSIS SHOWS
STRONG SHEAR OVER IL/IN BUT NOTHING OVER LOWER MICHIGAN...YET.
THIS WILL LIKELY CHANGE A BIT AS THE EVENING PROGRESSES STILL
LOOKING FOR STORMS TO MOVE TOWARD THE CWA AFTER 11 PM WHICH IS NOT
THE BEST TIME TO SEE SVR STORMS. INSTABILITY PROGS SHOW THE
HIGHEST INSTABILITY SOUTH OF I-94 AND MOSTLY SOUTH OF THE STATE
TONIGHT. HAIL REMAINS THE BIGGEST THREAT AS FORECAST SOUNDINGS
POINT TOWARD A ROBUST INVERSION WHICH WOULD LIMIT THE WIND
THREAT.
ALSO LOOKING AT THE WIND THREAT WEDNESDAY. WIND CROSS SECTIONS
POINT TOWARD 50+ KNOTS AOB 1000 FT WEDNESDAY AFTERNOON MAINLY
ACROSS THE SOUTHERN CWA. WE/LL CONTINUE TO LOOK AT THE 00Z DATA
AND EVALUATE WHETHER WE NEED TO BUMP THE ADVISORY TO A WARNING
WEDNESDAY ESPECIALLY IN AREAS THAT MAY REALIZE BETTER MIXING SUCH
AS THE SOUTHERN CWA. AS OF RIGHT NOW THOUGH...THE WIND ADVISORY
REMAINS IN EFFECT.
&&
.SHORT TERM...(TONIGHT AND WEDNESDAY)
ISSUED AT 330 PM EDT TUE MAR 15 2016
TWO ITEMS TO DEAL WITH TONIGHT AND WEDNESDAY. THE FIRST BEING THE
THUNDERSTORM FORECAST AND THREAT FOR SEVERE TONIGHT. THE SECOND
BEING STRONG SYNOPTIC SCALE WINDS THAT ARE FORECAST FOR WEDNESDAY.
REGARDING THE STORM AND SEVERE CHANCES FOR TONIGHT. CONSIDERABLE
CLEARING HAS OCCURRED THIS AFTERNOON WHICH IS ALLOWING DAY TIME
HEATING TO BOOST TEMPS A BIT. READINGS HAVE PUSHED INTO THE 60S OVER
FAR SOUTHWEST LOWER MI TOWARDS AZO AND BEH. BEH HAS REACHED 64
DEGREES. OF MORE IMPORTANCE IS THE FACT THAT DEW POINTS HAVE SURGED
INTO THE UPPER 50S TO LOW 60S OVER A FAIRLY SIZABLE AREA OVER
ILLINOIS AND INDIANA. THIS WILL ACT TO INCREASE INSTABILITY TONIGHT
AS THIS MOISTURE SURGES INTO THE SOUTHWEST CORNER OF THE STATE AS
THE WIND FIELDS INCREASE. LOW LEVEL MOISTURE INCREASE ALONG WITH MID
LEVEL COOLING FROM THE DYNAMIC 500MB SHORTWAVE WILL TEND TO INCREASE
INSTABILITY. THE RUC HAS DEEP LAYER CAPE VALUES INCREASING TO AROUND
1000 J/KG IN THE GRR FORECAST AREA. THE HIGHEST CAPE OVER THE
LARGEST AREA (MKG/BIV/GRR/AZO/BTL) OCCURS AROUND 2AM TO 3AM. BOTTOM
LINE...STILL EXPECTING BROKEN LINES OF SHOWERS AND THUNDERSTORMS TO
SWEEP NORTHWARD THROUGH THE AREA TONIGHT. ANY CHANCE FOR SEVERE IS
LIKELY LIMITED TO THE SPC SLIGHT RISK AREA WHERE DYNAMICS AND
INSTABILITY ARE MAXIMIZED. HAIL OF ONE HALF TO ONE INCH REMAINS THE
PRIMARY THREAT WITH WIND GUSTS TO AROUND 50 KNOTS A POTENTIAL THREAT
AS WELL.
REGARDING THE WIND TOMORROW...HAVE OPTED TO ISSUE A WIND ADVISORY
FOR THE ENTIRE FORECAST AREA. A VERY DEEP LOW FOR ANY TIME OF YEAR
IS FORECAST TO BOTTOM OUT IN THE LOW 980S TOMORROW MORNING. A TIGHT
PRESSURE GRADIENT WILL BE SITUATED OVER ALL OF SOUTHWEST LOWER
MICHIGAN. BEST ISALLOBARIC COMPONENT LOOKS TO BE WEST OF US THOUGH.
WIND ADVISORY CRITERIA GUSTS OF 45+ MPH LOOK LIKELY...ESPECIALLY FOR
ABOUT THE SOUTHERN HALF OF THE FORECAST AREA (I96 AND I94 CORRIDORS)
WHERE WE MAY SEE A FAIR AMOUNT OF SUNSHINE/MIXING IN THE AFTERNOON.
POWER OUTAGES ARE A POSSIBILITY TOMORROW. THINKING THE CORE OF THE
STRONGEST WINDS IN THE HIGHER RISK AREA MAY BE FOR BIV/GRR/LWA AND
AZO.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 330 PM EDT TUE MAR 15 2016
THE MOST SIGNIFICANT ASPECT OF THE WEATHER OVER SOUTHWEST MICHIGAN
DURING THIS TIME FRAME IS TEMPERATURES FALL BACK TO NEAR NORMAL...
THEN STAY THAT WAY FOR AT LEAST A WEEK. AS THE COLDER AIR MOVES IN
WEDNESDAY NIGHT INTO THURSDAY WE MORE THAN LIKELY WILL SEE LIGHT
RAIN SHOWERS. THE NEXT SIGNIFICANT WEATHER EVENT WILL BE WEDNESDAY
INTO THURSDAY. THIS WOULD BE A RAIN CHANGING TO SNOW SHOWERS SORT OF
EVENT.
AT UPPER LEVELS A BLOCKING HIGH DEVELOPS EAST OF GREENLAND BY
THURSDAY AND THAT FORCES THE NORTHERN STREAM TO DIG WELL SOUTH OVER
CENTRAL NORTH AMERICA... INSTEAD OF STAYING UP IN CENTRAL CANADA HAS
IT HAS BEEN DOING OVER THE PAST WEEK. THIS ALSO HELPS TO PUSH THE
CURRENT SYSTEM OUT OF THE AREA BY FRIDAY. THE NEXT SYSTEM BEHIND THE
CURRENT ONE WILL LIKELY DEVELOP SOUTH OF MICHIGAN AND HEAD TO THE
EAST COAST OVER THE WEEKEND. BEHIND THAT SYSTEM THE NEXT SYSTEM
COMES FROM THE NORTH PACIFIC AND WOULD MOVE INTO OUR AREA AROUND
WEDNESDAY. THERE IS SOME NORTHERN STREAM ENERGY FOR THIS SYSTEM
SO...THIS COULD BE ANOTHER STRONG SYSTEM. THE NORTHERN STREAM MAY
HAVE ENOUGH COLD AIR TO TURN THE SHOWERS TO SNOW SHOWERS BEYOND
WEDNESDAY.
FOR THE PERIOD OF WEDNESDAY NIGHT INTO THURSDAY...THE SYSTEM
CURRENTLY IN OUR AREA GETS SHEARED OUT BUT AS THIS HAPPENS THE UPPER
TROUGH DIGS SOUTHWARD SO WE GET A PERIOD OF SHOWERS WEDNESDAY NIGHT
INTO THURSDAY. IT IS NOT IMPOSSIBLE WE COULD SEE THE RAIN SHOWERS
CHANGE TO SNOW SHOWERS BEFORE THE PRECIPITATION ENDS THURSDAY NIGHT
OR EARLY FRIDAY MORNING.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 743 PM EDT TUE MAR 15 2016
THUNDERSTORMS WILL BE MOVING IN FROM THE SOUTHWEST AFTER 03Z AND
THEN PERSISTING ON AND OFF DURING THE NIGHT. I DID TREND THE IFR
TOWARD LATER IN THE NIGHT. THE LOW LEVELS WILL INITIALLY BE
DRY...LEADING TO HIGHER CLOUD BASES. AS CONDITIONS SATURATE...THE
CEILINGS WILL LOWER. LOCAL VSBYS IN HEAVIER DOWNPOURS COULD
BRIEFLY GO UNDER 3 MILES WITH THE STORMS.
THE WIND WILL INCREASE CONSIDERABLY DURING THE DAY ON WEDNESDAY.
THIS WILL BE BECAUSE THE MIXING HEIGHT WILL BE RISING AS THE
TEMPERATURES CLIMB...REACHING INTO THE VERY STRONG WINDS JUST OFF
THE GROUND. AS A RESULT...ALL SITES DURING THE AFTERNOON WILL SEE
GUSTS OVER 35 KNOTS. CLOUD BASES WILL RISE DURING THE AFTERNOON AS
SOME DRIER AIR MOVES IN.
&&
.MARINE...
ISSUED AT 330 PM EDT TUE MAR 15 2016
ISSUED A GALE WARNING EARLIER TODAY FOR WEDNESDAY AND WEDNESDAY
EVENING AS A STRONG LOW DEVELOPS IN WISCONSIN. THE LOW IS FORECAST
TO DEEPEN RAPIDLY TONIGHT AND BOTTOM OUT AROUND 983MB/S WEDNESDAY
MORNING. STRONG SOUTH TO SOUTHWEST WINDS ARE FORECAST TO REACH GALE
FORCE ON WEDNESDAY LIKELY PEAKING IN 40 TO 45 KNOT RANGE. WAVES WILL
BUILD TOWARDS 10 FEET ON WEDNESDAY WITH THE LARGEST WAVES LIKELY
NORTH OF MUSKEGON GIVEN THE SOUTHERLY FLOW.
THE LOW WILL FILL/WEAKEN WEDNESDAY NIGHT AND THURSDAY WITH THE WINDS
AND WAVES GRADUALLY SUBSIDING OVER TIME.
&&
.HYDROLOGY...
ISSUED AT 1136 AM EDT TUE MAR 15 2016
SOME POINTS ALONG THE GRAND RIVER AND ITS TRIBUTARIES CONTINUE TO
RUN ABOVE BANKFULL. THE GOING FORECASTS ARE BASED ON BASIN AVERAGE
RAINFALL OF 0.25 TO 0.5 INCHES EXPECTED FROM THE SHOWERS AND
THUNDERSTORMS TUE NIGHT INTO EARLY WED MORNING. NO OTHER HEAVY
RAIN THREATS ARE EXPECTED THROUGH THE REST OF THIS WEEK... SO THAT
WILL GIVE THE RIVERS SOME TIME TO SUBSIDE.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY FROM 6 AM TO 10 PM EDT WEDNESDAY FOR MIZ037>040-
043>046-050>052-056>059-064>067-071>074.
LM...GALE WARNING FROM 6 AM WEDNESDAY TO 2 AM EDT THURSDAY FOR
LMZ844>849.
&&
UPDATE...04
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...WDM
AVIATION...MJS
HYDROLOGY...CAS
MARINE...DUKEHazardous weather outlook, Mar 15, 2:25 PM EDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 225 PM EDT TUE MAR 15 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-160900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 225 PM EDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAIN ARE EXPECTED MAINLY BETWEEN 10 PM AND 5 AM. SOME STORMS SOUTH OF I-96 COULD PRODUCE HAIL UP TO QUARTER SIZE...ISOLATED WIND DAMAGE...AND MINOR FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS WEDNESDAY WITH GUSTS OVER 50 MPH COULD RESULT IN SOME POWER OUTAGES. SOME SNOW IS POSSIBLE ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LMZ844>849-160900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 225 PM EDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAIN ARE EXPECTED MAINLY BETWEEN 9 PM AND 5 AM. SOME STORMS COULD PRODUCE HAIL UP TO QUARTER SIZE AND WIND GUSTS OF 35 KNOTS OR MORE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GALE FORCE WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED WEDNESDAY. OSTUNO TJT
In the hours before
Special weather statement, Mar 15, 11:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1121 PM EDT TUE MAR 15 2016
MIZ050-056>059-064>067-072>074-160445-
INGHAM MI-EATON MI-CLINTON MI-IONIA MI-BARRY MI-KENT MI-JACKSON MI-
KALAMAZOO MI-ALLEGAN MI-OTTAWA MI-MUSKEGON MI-CALHOUN MI-
1121 PM EDT TUE MAR 15 2016
...SIGNIFICANT WEATHER ADVISORY...
A LINE OF THUNDERSTORMS ARE DEVELOPING OVER SOUTHWEST LOWER MICHIGAN
BETWEEN SOUTH HAVEN AND BATTLE CREEK THESE STORMS ARE EXPECTED TO
MOVE TO THE NORTHEAST AT 20 MPH THROUGH MIDNIGHT.
THE FOLLOWING THREATS WILL BE POSSIBLE WHEN THESE STORMS DEVELOP...
WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS... PEA SIZED
HAIL... FREQUENT DEADLY CLOUD TO GROUND LIGHTNING... AND VERY HEAVY
DOWNPOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THUNDER ROARS...GO INDOORS. ALLOW 30 MINUTES OF TIME BEFORE
RESUMING OUTDOOR ACTIVITIES. PLEASE REPORT ANY OBSERVED DAMAGE TO
YOUR LOCAL LAW ENFORCEMENT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4207 8502 4238 8576 4242 8576 4242 8584
4258 8623 4286 8621 4312 8627 4323 8574
4254 8415 4208 8413
TIME...MOT...LOC 0318Z 258DEG 35KT 4296 8693 4205 8485
04The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 10:59 PM EDT | River Flood Advisory | GRR | Osceola | 6 days |
| Mar 16, 12:14 AM EDT | Special Weather Statement | GRR | Newaygo | 31 min |
| Mar 16, 3:29 AM EDT | High Wind Warning | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more | 17 hr |
| Mar 16, 10:53 AM EDT | River Flood Advisory | GRR | Kent | 69 hr |
Nearby
Special Weather Statements in Michigan, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.